Texas, 2009

Flash Flood and Hail in Texas, October 7, 2009

October 7, 2009 · NWS MAF · 6 events in 1 county or zone

Afternoon heating along a surface boundary, sufficient moisture in place and deep layer shear resulted in severe thunderstorm development during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Afternoon heating along a surface boundary, sufficient moisture in place and deep layer shear resulted in severe thunderstorm development during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 7, 2:07 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Oct 7, 2:07 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT WED OCT 7 2009

.DISCUSSION...
A SOUTHWEST FLOW ALOFT PATTERN CONTINUES ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THIS AFTERNOON AHEAD OF AN UPPER LEVEL LOW
CENTERED ACROSS SOUTHERN CALIFORNIA. A SURFACE WARM FRONT EXTENDS
FROM FAR WEST TEXAS THROUGH THE DAVIS MOUNTAINS/MARFA PLATEAU...AND
THEN ACROSS THE EDWARDS PLATEAU. A STRATUS DECK HAS HELD STRONG
NORTH OF THE WARM FRONT AND EAST OF THE MOUNTAINS TODAY...WHERE
SURFACE TEMPERATURES HAVE ONLY WARMED INTO THE 60S. TEMPERATURES ARE
IN THE 80S+ SOUTH OF THE WARM FRONT WHERE SKIES HAVE CLEARED.

THE WARM FRONTAL BOUNDARY IS EXPECTED TO GRADUALLY LIFT NORTHWARD
ACROSS THE VAN HORN CORRIDOR...UPPER TRANS PECOS REGION AND PERMIAN
BASIN LATE THIS AFTERNOON INTO THIS EVENING...SPREADING INCREASED
LOW LEVEL MOISTURE NORTHWARD. LARGE SCALE LIFT WILL SPREAD ACROSS
THE REGION LATER THIS EVENING AND OVERNIGHT IN THE RIGHT ENTRANCE
REGION OF A 120+ KNOT JET THAT WILL STRETCH ACROSS THE STATE OF NEW
MEXICO IN ADVANCE OF THE UPPER LOW OVER THE SOUTHWESTERN CONUS. THE
COMBINATION OF THIS INCREASED LIFT ASSOCIATED WITH THE UPPER JET AND
THE INCREASING MOISTURE ASSOCIATED WITH THE NORTHWARD MOVING FRONTAL
BOUNDARY WILL RESULT IN AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS THIS EVENING AND OVERNIGHT ACROSS THE FORECAST AREA.
THE MOST FAVORED LOCATION FOR THUNDERSTORMS WILL BE ACROSS THE
GUADALUPE MOUNTAINS...THE SOUTHEASTERN NEW MEXICO PLAINS...AND THE
NORTHWESTERN PERMIAN BASIN. PERIODS OF HEAVY RAIN/TRAINING
THUNDERSTORMS MAY RESULT IN LOCALIZED FLOODING/FLASH FLOODING IN
THESE AREAS...AND WE HAVE HIGHLIGHTED THIS POTENTIAL IN THE HWO.
STRONG DEEP LAYER SHEAR WILL BE SUPPORTIVE OF A FEW SEVERE
THUNDERSTORMS THIS EVENING/TONIGHT...BUT LAPSE RATES/INSTABILITY
WILL BE SOMEWHAT LIMITED. THUS...AGREE WITH SPC SEE TEXT AREA WHICH
HIGHLIGHTS THE CONDITIONAL SEVERE POTENTIAL. THE LOW TEMPERATURE
FORECAST WILL BE CHALLENGING TONIGHT. AS SURFACE DEWPOINTS INCREASE
FROM THE SOUTH...OVERNIGHT MINS SHOULD BE WARMER.

THE SOUTHWESTERN UPPER LEVEL TROUGH WILL FINALLY LIFT EASTWARD
THURSDAY. A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS MOST AREAS
EAST OF THE MOUNTAINS THURSDAY. LIFT WILL THEN BECOME FOCUSED ACROSS
EASTERN PORTIONS OF THE CWFA LATE THURSDAY AFTERNOON/EVENING AHEAD
OF THE APPROACHING PACIFIC FRONTAL BOUNDARY. AS SUCH...THE BEST
CHANCE OF SHOWERS/STORMS HAVE BEEN HIGHLIGHTED FROM THE PERMIAN
BASIN TO THE LOWER TRANS PECOS REGION AFTER 00Z THURSDAY...MOST
LIKELY MAINLY DURING THE EVENING HOURS. A COLD FRONT IS STILL IN
LINE TO PUSH ACROSS THE REGION FRIDAY MORNING...AND TEMPERATURES
WILL BE COOLER FRIDAY WITH THE SURFACE RIDGE IN PLACE...PARTICULARLY
ACROSS THE PERMIAN BASIN.

THE FORECAST FOR THE WEEKEND INTO EARLY NEXT WEEK IS STILL
UNCERTAIN. A COLD CANADIAN AIRMASS WILL PLUNGE SOUTHWARD ACROSS THE
CENTRAL PLAINS THIS WEEKEND. THE GFS STILL INDICATES SOME OF THIS
COOLER AIR INFILTRATING THE NORTHERN CWFA LATE SATURDAY/SUNDAY. HAVE
KEPT TEMPERATURES COOLER THAN MOS GUIDANCE THROUGH THE WEEKEND. A
SECONDARY SURGE OF COLDER AIR STILL LOOKS TO ARRIVE MONDAY AND
TUESDAY. HAVE GONE WITH A BLEND OF THE GFS/ECMWF GUIDANCE...WHICH
SUPPORTS GOING SEVERAL DEGREES BELOW MOS GUIDANCE BOTH DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  83  52  73  /  40  50  30   0
CARLSBAD NM                58  80  49  80  /  70  10  10   0
DRYDEN TX                  70  86  63  85  /  20  30  50   0
FORT STOCKTON TX           64  85  56  80  /  30  30  30   0
GUADALUPE PASS TX          56  71  50  73  /  60  10  10   0
HOBBS NM                   58  82  47  76  /  70  30  10   0
MARFA TX                   56  78  43  76  /  30  10  10   0
MIDLAND INTL AIRPORT TX    63  83  53  75  /  40  40  30   0
ODESSA TX                  63  83  53  75  /  50  40  30   0
WINK TX                    64  85  53  81  /  50  30  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

49/21
Hazardous weather outlook, Oct 7, 9:59 AM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1059 AM CDT WED OCT 7 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081600-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1059 AM CDT WED OCT 7 2009 /959 AM MDT WED OCT 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS TODAY ACROSS MOST AREAS.
AS SUNSHINE INCREASES ACROSS THE TRANS PECOS MOUNTAINS FROM NEAR
VAN HORN SOUTHWARD ISOLATED STORMS WILL FORM. SOME OF THESE
STORMS MAY BECOME STRONG WITH HAIL AND WIND GUSTS TO 50 MPH
POSSIBLE.

INTO THE EVENING THE CHANCE OF RAIN WILL INCREASE ACROSS AREAS
FROM AROUND VAN HORN...TO THE GUADALUPE MOUNTAINS...EXTENDING
NORTHEAST THROUGH THE SOUTHEAST NEW MEXICO PLAINS. THERE WILL BE
SUFFICIENT ATMOSPHERIC MOISTURE TO BE CONCERNED ABOUT THE
POTENTIAL FOR HEAVY RAIN AND ISOLATED SEVERE WEATHER. STORMS WITH
HEAVY RAIN MOVING THROUGH THE GUADALUPE MOUNTAINS AND PARTS OF
SOUTHWEST AND SOUTH EDDY COUNTY WILL INCREASE THE POTENTIAL FOR
LOCAL FLOODING AND FLASH FLOODING OF CREEKS AND ARROYOS. THE HEAVY
RAIN CONCERN WILL SHIFT INTO EAST EDDY COUNTY AND THEN PARTS OF
LEA COUNTY LATER TONIGHT. LARGE HAIL WILL ALSO BE POSSIBLE WITH
STORMS THAT DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE EASTERN PERMIAN
BASIN AND LOWER TRANS PECOS REGION THURSDAY. OCCASIONAL LIGHTNING
AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH ANY STORMS THAT
DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 7, 4:04 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 PM CDT WED OCT 7 2009

TXZ079-080-072230-
PRESIDIO VALLEY-MARFA PLATEAU-
504 PM CDT WED OCT 7 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN PRESIDIO COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF BIG BEND
RANCH STATE PARK AT 504 PM CDT...MOVING NORTH AT 25 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN SOUTHEASTERN PRESIDIO COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Brewster

When
October 7, 4:45 PM CST to 4:47 PM CST
Where
Brewster County, 1.51 mi SSE of Lajitas
Measured
1.75 in hail
Reported by
Public
Coordinates
29.260, -103.770

Thunderstorm Wind, Brewster

When
October 7, 5:00 PM CST to 5:25 PM CST
Where
Brewster County, 1.3 mi SSE of Lajitas to 0.81 mi SSW of Terlingua
Measured
78 kt (90 mph) estimated gust
Property damage
$40,000
Reported by
Utility Company
Coordinates
29.262, -103.773

Rio Grande Electric Coop and the public reported wind damage from Lajitas, TX to Terlingua, TX. The severe winds first damaged the roof of a home and 6 power poles in Lajitas around 1700 CST. As the storm moved northeastward, it snapped 4 more power poles along State Highway 170 from Lajitas to Terlingua.

Hail, Brewster

When
October 7, 5:09 PM CST to 5:11 PM CST
Where
Brewster County, 1 mi N of Terlingua
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
29.345, -103.600

Flash Flood, Brewster

When
October 7, 5:39 PM CST to 7:39 PM CST
Where
Brewster County, 7.22 mi NW of Castolon to 6.93 mi NW of Castolon
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
29.203, -103.606

Due to heavy rain, Terlingua Creek rapidly filled in the Big Bend National Park. Water up to 2 1/2 feet in depth covered roadways in the park. The roads were barricaded by park officials.

Thunderstorm Wind, Brewster

When
October 7, 6:20 PM CST to 6:25 PM CST
Where
Brewster County, Panther Junction
Measured
75 kt (86 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
29.300, -103.300

Rio Grande Electric Coop reported 2 power poles were downed near Panther Junction, TX. The severe winds also damaged a roof to a hotel/lodge near the same area.

Hail, Brewster

When
October 7, 6:25 PM CST to 6:27 PM CST
Where
Brewster County, Panther Junction
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
29.300, -103.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199408, 200359, 199409, 199436, 200361, 199410.